Ginseng and other herbal supplements can interact with the blood thinner… (Los Angeles Times )
Patients taking warfarin to prevent dangerous blood clots should avoid herbal and dietary supplements because they can change the drug’s effectiveness.
But apparently, they don’t know that. And their doctors may not appreciate the risk, either, according to a presentation this week at the American Heart Assn.’s Scientific Sessions meeting in Chicago.
Researchers from Intermountain Medical Center in Salt Lake City asked 100 people taking warfarin (sold under the brand name Coumadin) about their supplement use. More than two-thirds of them said they used herbal and dietary supplements, and most of them said they didn’t talk to their doctor or a pharmacist before doing so. More than nine out of 10 patients said they’d have no problem telling their doctor about their supplement use, but only one-third said their doctors had asked them about it.
RELATED: Experimental drug could replace burdensome anti-stroke treatment warfarin
Almost half of the patients surveyed said they didn’t think of supplements as drugs, so they didn’t even think about the dangers of a drug interaction.
But they should. Some of the same researchers have previously reported that supplements made with ginseng and green tea extract reduce warfarin’s effectiveness, while ingredients like glucosamine and cranberry boost it, according to this story from Bloomberg News.
The danger could be alleviated by requiring labels on supplement packages that would warn users of the risk, the researchers said.
RELATED: A Closer Look: A new blood thinner option